Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 19, NWS Sioux Falls, SD

May 26, 2014Davison County, Hanson County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2014, 7:24 PM CDT for Davison County, Hanson County, South Dakota. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 26, 2014, 7:24 PM CDT (00:24 UTC)
Expired
May 26, 2014, 8:15 PM CDT
In force
51 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Davison County, SD, Hanson County, SD

The radar

The Sioux Falls radar (KFSD), 100 km from the middle of the area, began a volume at 00:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 7:32 PM CDTHAIL 0.752 N Mitchell, SD
May 26, 7:40 PM CDTHAIL 0.75Mitchell, SDMOSTLY PEA SIZE FEW DIME SIZE MEASURED 0.94 INCHES OF RAIN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1234 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

684 
WUUS53 KFSD 270024
SVRFSD
SDC035-061-270115-
/O.NEW.KFSD.SV.W.0019.140527T0024Z-140527T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
724 PM CDT MON MAY 26 2014

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DAVISON COUNTY IN SOUTHEAST SOUTH DAKOTA...
  NORTHWESTERN HANSON COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 815 PM CDT

* AT 723 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MITCHELL...
  AND MOVING NORTHEAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  MITCHELL AND LOOMIS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4385 9787 4385 9786 4384 9785 4370 9782
      4359 9806 4375 9817 4385 9804 4385 9788
TIME...MOT...LOC 0025Z 233DEG 8KT 4372 9803

HAIL...1.00IN
WIND...60MPH

$$

WEISSER
2 follow-up statements
314 
WWUS53 KFSD 270039
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
739 PM CDT MON MAY 26 2014

SDC035-061-270115-
/O.CON.KFSD.SV.W.0019.000000T0000Z-140527T0115Z/
HANSON SD-DAVISON SD-
739 PM CDT MON MAY 26 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
DAVISON AND NORTHWESTERN HANSON COUNTIES UNTIL 815 PM CDT...

AT 734 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED ABOUT 5 MILES 
NORTH OF MITCHELL...AND MOVING NORTH AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHWESTERN HANSON AND NORTHEASTERN
  DAVISON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4385 9787 4385 9786 4384 9785 4370 9782
      4359 9806 4375 9817 4385 9804 4385 9788
TIME...MOT...LOC 0039Z 200DEG 12KT 4378 9803

HAIL...1.00IN
WIND...60MPH

$$

WEISSER
823 
WWUS53 KFSD 270051
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 PM CDT MON MAY 26 2014

SDC035-061-270101-
/O.CAN.KFSD.SV.W.0019.000000T0000Z-140527T0115Z/
HANSON SD-DAVISON SD-
751 PM CDT MON MAY 26 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVISON AND
NORTHWESTERN HANSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
 HOWEVER...HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4385 9787 4385 9786 4384 9785 4370 9782
      4359 9806 4375 9817 4385 9804 4385 9788
TIME...MOT...LOC 0051Z 200DEG 12KT 4382 9801

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 6:28 PM CDT, 56 minutes earlier.

Area forecast discussion, May 26, 6:28 PM CDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
628 PM CDT MON MAY 26 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 340 PM CDT MON MAY 26 2014

WEAKLY FORCED PATTERN CREATING GREAT CHALLENGE TO LOCATING AND
TIMING OF CONVECTION...AND WILL HAVE TO DEAL WITH ONE MORE DAY OF
THIS BEFORE THINGS QUIET DOWN. PV LOBE WRAPPING FROM SOUTHERN WAVE
COMING UP INTO HEART OF CWA...AND WEAK UPPER LOW REFLECTION HAS
MOVED ALONG SW MN/NW IA BORDER EVIDENT ON RADAR. FOR THE MOST
PART... STORM MOTION IS PRETTY RANDOM ACROSS THE AREA...AND LACK
OF ANY SHEAR HAS MEANT UPDRAFTS PRETTY SHORT LIVED. LIKELY A
LITTLE SUB SEVERE HAIL WITH STRONGER DEVELOPMENTS TO GO ALONG WITH
SOME VERY HEAVY RAINFALL...AND THIS WILL CONTINUE TO BE A FEATURE OF
THE WEST/SOUTH CWA INTO EARLY EVENING...WHEN LOSS OF DIURNAL CYCLE
AND EASTWARD DRIFT TO UPPER WAVE WILL DIMINISH COVERAGE AND
INTENSITY FAIRLY QUICKLY. HIGH RES MODELS...AS EXPECTED...HAVE
SUFFERED QUITE A BIT DUE TO THE WEAK DYNAMIC FORCING. SOME HINTS
THAT MOST LONG LIVED SHOWERS/STORMS WOULD CONTINUE ALONG THE WEAK
CONVERGENCE BOUNDARY AS IT SETTLES TONIGHT TO NEAR/SOUTH OF I
90...BUT THIS FORECAST BY A MAJORITY OF MODELS...IS SOMEWHAT AGAINST
CURRENT TRENDS OF THIS FEATURE HANGING TO THE NORTHWEST OF THE CWA.
MOISTURE WITH NOWHERE TO REALLY GO IN THE DOLDRUMS OF FLOW MAY MEAN
A FEW LOWER CLOUDS/LIGHT FOG NEAR AND NORTH OF THE WEAK BOUNDARY.

SHOULD BE FAIRLY QUIET TO START ON TUESDAY...BUT GIVEN THE SAME
DIURNAL DESTABILIZATION AND DESPITE LESS UPPER SUPPORT...WILL LIKELY
GET ONCE AGAIN SCATTERED CONVECTIVE DEVELOPMENT DURING THE
AFTERNOON...THIS TIME FAVORED OVER THE SOUTHEASTERN HALF AS TROUGH
AXIS DRIFTING EASTWARD WILL INTRODUCE JUST A BIT OF WESTERLY
COMPONENT ALOFT. RIDGING INTO THE WEST SHOULD CUT OFF PRECIP THREAT.
TEMPS IN THE MID TO UPPER 80S TO THE WEST WHERE A BIT MORE SUN...
MAINLY LOWER 80S EAST.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 340 PM CDT MON MAY 26 2014

ANTICIPATE LINGERING SHOWER/THUNDERSTORM ACTIVITY TO DIMINISH
THROUGH THE EARLY-MID EVENING TUESDAY...AS THE WEAK BOUNDARY
CONTINUES TO DRIFT SLOWLY SOUTHEAST OUT OF OUR FORECAST AREA.
VARIOUS MODELS PAINTING SOME LIGHT QPF ACROSS PARTS OF THE AREA
WEDNESDAY...BUT WITH DRYING SURFACE HIGH SAGGING SOUTHWARD INTO
MINNESOTA...AND LITTLE IF ANY SUPPORT FROM ABOVE GIVEN UPPER RIDGE
BUILDING BACK INTO THE NORTHERN PLAINS/UPPER MIDWEST...WILL LEAVE
THAT PERIOD DRY. RIDGE WILL DOMINATE THROUGH THE END OF THE WORK
WEEK WITH MOSTLY CLEAR SKIES AND DRY CONDITIONS. LIGHT WINDS IN THE
SURFACE RIDGE AXIS WEDNESDAY WILL GRADUALLY BECOME MORE SOUTHERLY
THROUGH THE END OF THE WEEK...STRONGEST IN THE AFTERNOON AND EARLY
EVENING WHEN MIXING IS MAXIMIZED. WILL ALSO CONTINUE WITH LOWERING
SURFACE DEW POINTS DURING THE MID AFTERNOON-EARLY EVENING...LEANING
TOWARD DRIER MOS/BIAS-CORRECTED GRIDS DURING THESE PERIODS. LITTLE
CHANGE IN GOING TEMPERATURES...WITH MID TO LATE WEEK HIGHS IN THE
MID 80S TO NEAR 90 AND LOWS AROUND 60 THROUGH WEDNESDAY NIGHT...
STAYING A LITTLE WARMER THURSDAY NIGHT WITH SLIGHTLY STRONGER LOW
LEVEL FLOW AND AN INCREASE IN LOW LEVEL MOISTURE.

WEEKEND STILL LOOKS TO BE ON THE WETTER SIDE. ALL MODELS SHOWING A
TROUGH PUSHING INTO THE NORTHERN PLAINS AS THE UPPER RIDGE SHIFTS
EAST...THOUGH VAST DIFFERENCES IN EVOLUTION OF HOW THIS ACTUALLY
OCCURS...WITH SOME SHOWING A MORE DOMINANT NORTHERN STREAM AND
OTHERS KICKING A STRONG WAVE OUT OF THE SOUTHERN STREAM TROUGH.
EITHER SOLUTION SHOULD RESULT IN INCREASED PRECIPITATION CHANCES
OVER THE WEEKEND...THOUGH LOW CONFIDENCE IN TIMING/LOCATION OF
PRIMARY FEATURES PRECLUDES BUMPING POPS ABOVE HIGHER END CHANCE
RANGE AT THIS TIME. ABOVE MENTIONED DIFFERENCES ARE RESULTING IN
SIGNIFICANT DISCREPANCIES IN LOW LEVEL TEMPERATURES BY THE END OF
THIS FORECAST PERIOD. WITH HIGH DEGREE OF UNCERTAINTY...HAVE NOT
STRAYED FAR FROM MODEL CONSENSUS VALUES...WHICH HOLD ON TO LOWER TO
MID 80S FOR HIGHS SATURDAY...THEN COOL INTO THE MID 70S TO LOWER 80S
SUNDAY/MONDAY. THESE VALUES FAIRLY CLOSE TO ENSEMBLE MEANS FROM BOTH
GFS AND ECMWF...WITH OPERATIONAL 26/12Z GFS THE WARM OUTLIER AMONG
MOST OF THE AVAILABLE SOLUTIONS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 628 PM CDT MON MAY 26 2014

ISOLATED SHRA/TSRA WILL CONTINUE TO DECREASE WITH COVERAGE TOO
SMALL TO INCLUDE IN ANY OF THE TAF FORECASTS. OTHERWISE...VFR
EXPECTED THROUGH 09Z...AREAS OF VISIBILITIES 3-5SM IN FOG 09Z-
15Z...THEN VFR AGAIN 15Z-28/00Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...JH
AVIATION...
Hazardous weather outlook, May 26, 5:33 AM CDT, 13 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
533 AM CDT MON MAY 26 2014

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-271045-
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY-BROOKINGS-GREGORY-
JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA-DAVISON-HANSON-
MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-UNION-
533 AM CDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL
SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

WHILE SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE
AREA TODAY AND TONIGHT...NO SEVERE STORMS ARE EXPECTED...THOUGH A
FEW STORMS COULD PRODUCE SMALL HAIL. IN ADDITION...BECAUSE OF THE
EXPECTED SLOW MOVING NATURE OF THE STORMS...LOCALLY HEAVY RAIN
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL AGAIN BE THE POSSIBILITY OF THUNDERSTORMS ON TUESDAY
OVER PORTIONS OF THE AREA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, May 26, 7:04 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT MON MAY 26 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             5 NE MENNO              43.30N 97.52W
05/26/2014  E1.25 INCH       HUTCHINSON         SD   PUBLIC

&&

KWEISSER

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 7:23 PM CDTSevere Thunderstorm WarningFSDDouglas, Hutchinson52 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.